Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

August 9, 2016Surry County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 9, 2016, 5:45 PM EDT for Surry County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 5:45 PM EDT (21:45 UTC)
Expired
Aug 9, 2016, 6:15 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA

County Surry County, NC

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS81 KRNK 092145 CCA
SPSRNK

SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT TUE AUG 9 2016

NCZ003-092215-
SURRY-
545 PM EDT TUE AUG 9 2016

...AN AREA OF HEAVY RAIN SHOWERS WILL AFFECT SURRY COUNTY THROUGH
615 PM EDT...

AT 514 PM EDT...AN AREA OF HEAVY RAIN SHOWERS WAS MOVING NORTHWEST
THROUGH SURRY COUNTY. RAINFALL OF 1/2 TO 3/4 INCH PER HOUR CAN BE
EXPECTED WITH THIS ACTIVITY. THE GROUND IN THIS REGION IS SATURATED
FROM RECENT DAYS OF HEAVY RAINFALL. HEAVY RAINFALL WILL QUICKLY
RESULT IN FLOODING OF POOR DRAINAGE AND LOW-LYING AREAS. SMALL
CREEKS AND STREAMS COULD RISE TO BANKFUL QUICKLY.

IN ADDITION...WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH
THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
DOBSON...
AND BOTTOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3628 8087 3633 8087 3640 8097 3642 8096
      3645 8098 3650 8093 3656 8091 3656 8067
      3633 8053 3628 8073 3628 8074 3627 8076
      3627 8078 3626 8078 3625 8083
TIME...MOT...LOC 2117Z 151DEG 33KT 3647 8082 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:02 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 9, 3:02 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
302 PM EDT Tue Aug 9 2016

.SYNOPSIS...
A wedge of high pressure will remain over the area into tonight
before weakening on Wednesday. A weak stationary front over the
Carolinas will continue to bring clouds and periods of showers to
parts of the area before dissipating Wednesday afternoon. High
pressure offshore will build across the area by Thursday allowing
for warmer temperatures, and more diurnally driven showers and
storms for the end of the week.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 240 PM EDT Tuesday...

Wedge continues to slowly erode with visible pics showing the thicker
cloud canopy lifting north followed by developing cumulus where some
heating quickly breaks through. However instability remains limited in
the wake of the low deck with ongoing weak east/southeast flow keeping
higher CAPE values along the western/southern periphery attm. This
looks to keep most showers out of the central/northern sections into
early evening with best chances mainly along/south of the VA/NC border
where residual convective clusters may be able to work north. Latest
NCEP HRRR along with the experimental HRRR, and earlier NCAR ensemble
cams also support this scenario. Thus keeping higher pops far south
early on and lower chances elsewhere into this evening.

Once any convection fades this evening, models tend to flop the low
level wedge back across the region with a weak bubble high redeveloping
along/east of the Blue Ridge overnight. This may again result in areas
of stratus/fog and perhaps some drizzle again Blue Ridge under
lingering weak southeast flow. Also some potential for a few low topped
bands of showers as well, similar to last night, so keeping in a
swath of slight to low chance pops along the southern Blue Ridge
but mainly dry elsewhere after midnight. Slightly higher
dewpoints along with late day warming per ongoing insolation
should make for more in the way of muggy lows tonight with most in
the 65-72 range.

Remnant wedge should erode a bit faster on Wednesday as the front to
the south dissipates under building 5h heights from offshore. Expect
more insolation along with weak southerly flow to allow for better
instability espcly western half Wednesday afternoon while northeast
sections likely linger under some semblance of the residual cool
pool. Guidance also shows a bit more convergence far west later in
the day as the deeper moisture axis gets lifted up along the
Appalachians within a lobe of increasing theta-e ridging. This may
again be overdone given models tendency to weaken surface ridging
so only keeping a slither of likely pops southern Blue Ridge, and
perhaps far west later in the day where a few bands could develop.
Otherwise mostly chance pops with higher chances west and less
northeast where may go dry. Highs should get a little more of a
rebound espcly east given more breaks sooner, but stayed with the
cooler Mav values for now given trends of the last few days with
mostly upper 70s to mid 80s.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 245 PM EDT Tuesday...

An expansive ridge will dominate the upper level pattern over most of
the country, though the ridge will be flattening out towards the end of
the period in response to a trof moving into the upper midwest.
Meanwhile, a Bermuda high off the coast will keep deep, moist
southeasterly flow entrenched over the Appalachians and central mid
Atlantic region. Pieces of tropical energy over the southeast coast
will get caught in the flow and combine with diurnal instability to
bring a good chance of showers with some thunder to the forecast mainly
along the Blue Ridge through midweek. The synoptic environment is not
overly conducive to developing organized convection so the main threat
will continue to be locally heavy rainfall in the moisture laden
environment. Temperatures will be near normal for early August with
muggy conditions.
&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM EDT Tuesday...

Guidance continues to favor a slow solution through the extended period
so confidence remains on the low side but is trending higher. Short
wave energy moving through the Great Lakes region will be swinging a
shallow trof into the eastern part of the US. This will allow
southwesterly flow aloft to start picking up additional remnants of a
tropical circulation over the Gulf coast ahead of a very slow moving
frontal boundary approaching from the northwest. This will keep
precipitable water values 1 to 2 sigma levels above normal and continue
our threat for primarily diurnally driven locally heavy rainfall,
especially with orographic forcing from the Blue Ridge westward. The
approaching front will be getting to our doorstep late on Monday, and
will likely wash out either over our area or just to the south, then
linger at least in to Tuesday. This may create a more widespread threat
for heavy rain in successive rounds of showers/storms toward the end of
the period. High temperatures will be on the warm side of seasonal
norms, while conditions at night remain quite muggy.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 1230 PM EDT Tuesday...

With the exception of KBLF, low IFR to MVFR cigs remain slow to
erode within the strong wedge that lingers espcly along and east
of the Blue Ridge. Still expecting a gradual improvement in flying
conditions through the afternoon with cigs rising to high end
MVFR/low end VFR from southwest to northeast with KROA/KLYH being
the last to see bases rise. Also some spotty fog and/or drizzle
may persist along the KBCB-KROA-KLYH corridor into this afternoon
making for intervals of MVFR vsbys.

Once better heating ensues over the south and west, should get
more scattered shallow convective coverage with KBLF/KDAN having
the best shot at seeing a period of sub-VFR in shra/isolated tsra.
Elsewhere expect any showers to be on the light side so mainly
including a VCSH in spots into early this evening.

Appears the wedge may redevelop over the east overnight and
gradually push into western sections before daybreak Tuesday.
Most guidance now supports this scenario with widespread IFR/MVFR
cigs and vsbys at most locations after midnight, including
possible LIFR at KLWB and possibly KBCB late. Wont go quite as
pessimistic as models elsewhere espcly at KBLF/KROA but still at
least MVFR to IFR cigs with a period of sub-VFR fog by daybreak.

Wedge should have a bit better shot at eroding Wednesday as the
surface high pushes farther offshore and the flow becomes more
southerly in the afternoon. Again may take until midday in spots
along the Blue Ridge including KROA/KLYH so will go slower with
improving conditions into early Wednesday afternoon. Still appears
that most should finally reach VFR during Wednesday afternoon with
most convection confined to the southern Blue Ridge and points
west later in the day so leaving out any shra/tsra mention.

Extended aviation discussion...

High pressure offshore should gradually nose inland by the weekend
making for more diurnal nature convection as the main axis of
deeper moisture shifts back toward the Appalachians. This will
make for more in the way of VFR outside of patchy overnight fog
at eastern locations including KDAN/KLYH. However daily periodic
rounds of sub-VFR in scattered afternoon/evening convection look
to occur from the Blue Ridge west Thursday-Saturday, after patchy
late night/early morning fog/stratus in spots.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/RAB/WP
Hazardous weather outlook, Aug 9, 3:06 PM EDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT TUE AUG 9 2016

NCZ001>006-018>020-VAZ015-016-032-043-044-058-101915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-HALIFAX-
306 PM EDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>044-507-
508-101915-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
306 PM EDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 5:18 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT TUE AUG 9 2016

NCZ003-092215-
SURRY-
518 PM EDT TUE AUG 9 2016

...AN AREA OF HEAVY RAIN SHOWERS WILL AFFECT SURRY COUNTY THROUGH215
PM EDT...

AT 514 PM EDT...AN AREA OF HEAVY RAIN SHOWERS WAS MOVING NORTHWEST
THROUGH SURRY COUNTY. RAINFALL OF 1/2 TO 3/4 INCH PER HOUR CAN BE
EXPECTED WITH THIS ACTIVITY. THE GROUND IN THIS REGION IS SATURATED
FROM RECENT DAYS OF HEAVY RAINFALL. HEAVY RAINFALL WILL QUICKLY
RESULT IN FLOODING OF POOR DRAINAGE AND LOW-LYING AREAS. SMALL
CREEKS AND STREAMS COULD RISE TO BANKFUL QUICKLY.

IN ADDITION...WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH
THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
DOBSON...
AND BOTTOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3628 8087 3633 8087 3640 8097 3642 8096
      3645 8098 3650 8093 3656 8091 3656 8067
      3633 8053 3628 8073 3628 8074 3627 8076
      3627 8078 3626 8078 3625 8083
TIME...MOT...LOC 2117Z 151DEG 33KT 3647 8082

RAB
Special weather statement, Aug 9, 5:18 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT TUE AUG 9 2016

NCZ003-092215-
SURRY-
518 PM EDT TUE AUG 9 2016

...AN AREA OF HEAVY RAIN SHOWERS WILL AFFECT SURRY COUNTY THROUGH215
PM EDT...

AT 514 PM EDT...AN AREA OF HEAVY RAIN SHOWERS WAS MOVING NORTHWEST
THROUGH SURRY COUNTY. RAINFALL OF 1/2 TO 3/4 INCH PER HOUR CAN BE
EXPECTED WITH THIS ACTIVITY. THE GROUND IN THIS REGION IS SATURATED
FROM RECENT DAYS OF HEAVY RAINFALL. HEAVY RAINFALL WILL QUICKLY
RESULT IN FLOODING OF POOR DRAINAGE AND LOW-LYING AREAS. SMALL
CREEKS AND STREAMS COULD RISE TO BANKFUL QUICKLY.

IN ADDITION...WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH
THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
DOBSON...
AND BOTTOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3628 8087 3633 8087 3640 8097 3642 8096
      3645 8098 3650 8093 3656 8091 3656 8067
      3633 8053 3628 8073 3628 8074 3627 8076
      3627 8078 3626 8078 3625 8083
TIME...MOT...LOC 2117Z 151DEG 33KT 3647 8082

RAB
Special weather statement, Aug 9, 5:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT TUE AUG 9 2016

NCZ003-092215-
SURRY-
545 PM EDT TUE AUG 9 2016

...AN AREA OF HEAVY RAIN SHOWERS WILL AFFECT SURRY COUNTY THROUGH
615 PM EDT...

AT 514 PM EDT...AN AREA OF HEAVY RAIN SHOWERS WAS MOVING NORTHWEST
THROUGH SURRY COUNTY. RAINFALL OF 1/2 TO 3/4 INCH PER HOUR CAN BE
EXPECTED WITH THIS ACTIVITY. THE GROUND IN THIS REGION IS SATURATED
FROM RECENT DAYS OF HEAVY RAINFALL. HEAVY RAINFALL WILL QUICKLY
RESULT IN FLOODING OF POOR DRAINAGE AND LOW-LYING AREAS. SMALL
CREEKS AND STREAMS COULD RISE TO BANKFUL QUICKLY.

IN ADDITION...WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH
THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
DOBSON...
AND BOTTOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3628 8087 3633 8087 3640 8097 3642 8096
      3645 8098 3650 8093 3656 8091 3656 8067
      3633 8053 3628 8073 3628 8074 3627 8076
      3627 8078 3626 8078 3625 8083
TIME...MOT...LOC 2117Z 151DEG 33KT 3647 8082

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:18 PM EDTSpecial Weather StatementRNKSurry57 min
Aug 9, 7:20 PM EDTSpecial Weather StatementRNKWilkes, Yadkin55 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.